Nebraska, 2023

Hail in Nebraska, May 4, 2023

May 4, 2023 · NWS LBF · 1 event in 1 county or zone

As a cold front approached western Nebraska on the afternoon of May 4th, thunderstorms developed in portions of north central Nebraska and the western Nebraska Sandhills. As activity progressed east into the evening hours, severe storms produced hail up to quarter size west of Tryon in McPherson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

As a cold front approached western Nebraska on the afternoon of May 4th, thunderstorms developed in portions of north central Nebraska and the western Nebraska Sandhills. As activity progressed east into the evening hours, severe storms produced hail up to quarter size west of Tryon in McPherson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 5:48 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 4, 5:48 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 PM CDT Thu May 4 2023

...UPDATED AVIATION FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 340 PM CDT Thu May 4 2023

Key Messages:

- Rain chances and the chance for any stronger thunderstorm
  activity will be the focus the next couple of days.

- Next week's weather will hinge on how an upper trough evolves
  across the western CONUS. Models have been struggling with the
  overall evolution and associated downstream weather conditions.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Thu May 4 2023

Decent moisture has advected northward from the Gulf into the
Central and Southern Plains. PWATS range from about 0.8" across our
area to over 1.5" in OK southward into TX. Surface dew points have
risen into the lower and mid 50s across the local area, with the
richer 60s to near 70F dew points confined to OK and especially TX.
A gradual increase in moisture will continue as general southerly
low-level flow remains in place through Friday. This increase in
moisture will lead to some decent rain chances especially Friday
night.

The increase in moisture combined with daytime heating has created
some decent surface based CAPE values this afternoon. Mid-level
lapse rates are decently steep aiding in the instability. Shear is
another story. Flow aloft is very weak (5-10 kts) up through about
400mb. As far as a focus for convective development, a weak, nearly
stationary front across northern Nebraska will serve as the focus.
Again, with such weak shear, expect any updraft to be .
The environment does support strong gusty winds (DCAPE near 1000
J/KG) with any cell, and a lesser chance for mostly small hail. It
is possible that a small cold pool could materialize this evening
with a cluster of storms sagging southward into the southern
Sandhills.

A better chance for more widespread shower/thunder activity will
come Friday night. A shortwave disturbance will approach the area
later Friday afternoon. Surface low pressure will deepen across
eastern CO as this occurs. Southeast low-level flow will increase
downstream east of the low across KS into NE. This will help
maintain and advect low-level moisture westward into the High Plains
by late afternoon. Expect high based convection to first develop
across the Front Range late Friday afternoon. This activity should
grow upstream Friday night with support from the shortwave and
increasing downstream H85 low-level jet. Appears some decent
rainfall may occur in addition to the threat of a few strong or
perhaps severe storms given strengthening southwest flow aloft.

.LONG TERM...(Saturday through Thursday)
Issued at 340 PM CDT Thu May 4 2023

A warm weather pattern looks to develop this weekend and continue
into next week. Subtle upper level riding aloft looks to persist
through the middle of next week. Low-level moisture will continue to
linger and at least a slight chance for a few showers/storms will be
possible. Later next week models have been struggling with the
evolution of an upper level trough across the western CONUS. The
latest runs of the GFS and ECMWF look favorable for a possible
deeper trough an active downstream convective activity across the
Plains in a warm, moist and unstable environment. Will continue to
monitor.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu May 4 2023

Scattered thunderstorms have begun to develop across the Panhandle
into portions of western and north central Nebraska. The primary
threats with these thunderstorms are gusty winds and frequent
lightning. Confidence is moderate on direct impacts to KLBF and
KVTN terminals, thus covered with a VCTS for a brief time through
the early overnight hours. The coverage for these scattered
thunderstorms will diminish after 09Z Friday with only a brief
lull in thunderstorm chances before additional thunderstorms
develop Friday evening.

Stratus will move in behind the exiting thunderstorms early Friday
morning bringing MVFR conditions to much of western and north
central Nebraska, including the KLBF and KVTN terminals. The
potential for IFR ceilings exists across the northern Sandhills,
potentially impacting the KVTN terminal. Confidence is moderate
in regards to the extent of the IFR ceilings, thus included a
TEMPO from 12Z to 15Z on Friday for KVTN terminal. Future
refinements are likely with the next TAF issuance.

The stratus will begin to gradually push northeast early Friday
morning, bringing a return to VFR conditions for southwestern
into portions of south central Nebraska, including KLBF terminal.
However, the stratus will persist across the northern Sandhills
into portions of north central Nebraska (including KVTN, KGRN,
KONL terminals) with MVFR ceilings continuing through the end of
the TAF period.

Shower and thunderstorm chances return again Friday evening, some
of which may be severe. Strong winds, hail, and frequent
lightning are all possible with Friday evening's storms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Taylor
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Viken
Hazardous weather outlook, May 4, 2:05 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
305 PM CDT Thu May 4 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-052015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
305 PM CDT Thu May 4 2023 /205 PM MDT Thu May 4 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Afternoon and Tonight.

Isolated to scattered thunderstorms will be possible this afternoon
and evening. A few could become strong to severe. Hail up to one
inch diameter and wind gusts up to 60 mph are possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms will also be possible Friday
afternoon into Friday night across most of western and north central
Nebraska. A few could be strong to severe. Hail up to one inch
diameter and wind gusts up to 60 mph are possible with the strongest
storms.

Chances for isolated to scattered thunderstorms will continue across
the area Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 6:31 PM CST, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
731 PM CDT Thu May 4 2023

NEZ005-008-025-026-050100-
Brown NE-Eastern Cherry NE-Blaine NE-Thomas NE-
731 PM CDT Thu May 4 2023

...Strong thunderstorms will impact portions of southeastern Cherry,
southwestern Brown, northwestern Blaine and northeastern Thomas
Counties through 800 PM CDT...

At 731 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Elsmere to near Purdum to
7 miles northeast of Thedford. Movement was southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elsmere, Purdum, Natwick, Willow Lake State Wildlife Management Area,
Long Lake State Wildlife Management Area and Koshopah.

This includes the following highways...
 Highway 2 between mile markers 215 and 219.
 Highway 83 between mile markers 155 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4218 9988 4198 10015 4193 10047 4210 10056
      4234 10004
TIME...MOT...LOC 0031Z 333DEG 6KT 4224 10008 4211 10025 4207 10049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sporer
Local storm report, May 4, 6:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT THU MAY 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             BASSETT                 42.58N 99.54W
05/04/2023  E0.50 INCH       ROCK               NE   PUBLIC

            HALF INCH SIZE HAIL COVERING THE GROUND.
            WIND GUSTS ESTIMATED AT 40MPH.

&&
Special weather statement, May 4, 6:44 PM CST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
744 PM CDT Thu May 4 2023

NEZ035-036-050130-
Arthur NE-McPherson NE-
744 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of east central Arthur
and western McPherson Counties through 830 PM CDT/730 PM MDT/...

At 743 PM CDT/643 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southeast of Swan Lake, or 18 miles west of
Tryon, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bucktail Lake, Sand Beach Lake, Flatts, Big Lamunyon Flats, Diamond
Bar Lake, Bucktail and Schnick Lake.

This includes Highway 92 between mile markers 178 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4171 10139 4170 10115 4146 10113 4149 10148
TIME...MOT...LOC 0043Z 006DEG 5KT 4163 10129

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 4, 6:46 PM CST, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
746 PM CDT Thu May 4 2023

NEZ009-010-027-028-050130-
Loup NE-Holt NE-Garfield NE-Rock NE-
746 PM CDT Thu May 4 2023

...Strong thunderstorms will impact portions of southeastern Rock,
northeastern Loup, northwestern Garfield and southern Holt Counties
through 830 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Verdigre to 8 miles southwest
of O'Neill to 9 miles southeast of Rose. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
O'neill, O'Neill, Chambers, Page, Amelia, Rose, Inman, Emmet,
Opportunity and Carson Lake.

This includes the following highways...
 Highway 183 between mile markers 149 and 154.
 Highway 20 between mile markers 297 and 324.
 Highway 281 between mile markers 167 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4194 9925 4214 9962 4268 9843 4267 9831
      4237 9830
TIME...MOT...LOC 0046Z 276DEG 9KT 4257 9827 4241 9880 4210 9936

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 4, 7:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
804 PM CDT Thu May 4 2023

NEZ005-008-025-026-050145-
Brown NE-Eastern Cherry NE-Blaine NE-Thomas NE-
804 PM CDT Thu May 4 2023

...Strong thunderstorms will impact portions of southeastern Cherry,
southwestern Brown, northwestern Blaine and northeastern Thomas
Counties through 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elsmere to near Purdum to near Thedford.
Movement was south at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Halsey, Elsmere, Purdum, Hawley Flats, Natwick and Koshopah.

This includes the following highways...
 Highway 2 between mile markers 213 and 232.
 Highway 83 between mile markers 149 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4198 9995 4184 10023 4182 10050 4207 10058
      4210 10037 4220 10016
TIME...MOT...LOC 0104Z 339DEG 6KT 4213 10018 4204 10034 4204 10053

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 4, 7:07 PM CST, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
807 PM CDT Thu May 4 2023

NEZ008>010-026-050145-
Brown NE-Holt NE-Rock NE-Blaine NE-
807 PM CDT Thu May 4 2023

...Strong thunderstorms will impact portions of central Rock,
southeastern Brown, west central Holt and northern Blaine Counties
through 845 PM CDT...

At 807 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to 15 miles northeast of Elsmere.
Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raven, Duff, Pony Lake, Sybrant, Jones Lake, Twin Lakes State
Wildlife Management Area and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 155 and 176.
 Highway 20 between mile markers 273 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4248 9888 4205 9979 4227 10007 4261 9924
TIME...MOT...LOC 0107Z 304DEG 11KT 4254 9926 4227 9991

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sporer

The radar

The North Platte radar (KLNX), 69 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McPherson

When
May 4, 7:10 PM CST
Where
McPherson County, 12.94 mi W of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -101.220

Public reported hail ranging in size from pennies to quarters at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096082.